Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 358, NWS Dodge City, KS

August 29, 2004Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2004, 9:31 PM CDT for Lane County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2004, 9:31 PM CDT (02:31 UTC)
Expired
Aug 29, 2004, 10:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Lane County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 9:35 PM CDTHAIL 11 Ne Shields, KS
Aug 29, 9:35 PM CDTHAIL 11 Ne Shields, KS
Aug 29, 9:35 PM CDTHAIL 11 Ne Shields, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 300231
SVRDDC
KSC101-300315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
931 PM CDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 1015 PM CDT

* AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SHIELDS...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF LANE COUNTY...
  SHIELDS...
  DIGHTON...
  ALAMOTA...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

THIS WARNING EXTENDS THE PREVIOUS WARNING IN EFFECT FOR THIS COUNTY.

LAT...LON 3864 10025 3863 10060 3827 10061 3826 10025

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:05 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Aug 29, 1:05 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT SUN AUG 29 2004

.DISCUSSION...

DAYS 1-2...
FOR TONIGHT SFC BOUNDARY DROPS SOUTH STALLING OUT NEAR THE OK/KS
BORDER ON MONDAY. AS IT DOES GFS/ETA/UKMET TRY TO KEEP SOME PCPN
GOING ALONG THIS BOUNDARY THROUGH THE OVERNIGHT HOURS. MODIFIED DDC
SOUNDING VIA ETA 7H TEMP PROGGS AND AMA LOW LVL MOISTURE SUGGEST
CONV TEMPS WILL BE REACHED LATE TODAY. HOWEVER WITH 9-10C 7H
TEMPS OVER THE SW 1/2 OF THE CWA WE MAY REMAINED CAPPED AS NO REAL
UPPER LEVEL FORCING EVIDENT ON W/V LOOP. STILL GIVEN CAPE AND SHEAR
PROGGED AGREE WITH SPC ON POTENTIAL AND WILL KEEP POPS ALONG AND
AHEAD OF THIS BOUNDARY THROUGH THE EVENING HOURS.

5H HTS WILL BE ON THE RISE THE NEXT FEW DAYS OVER THE WESTERN CONUS
AS THE NEXT SIG UPPER LOW IN THE GULF OF AK APPROACHES THE NW CONUS.
ALL MODELS IN GENERALLY GOOD AGREEMENT WITH SUBTLE WAVES EMBEDDED IN
THIS FLOW CROSSING THE PLAINS AS LEE TROF DEVELOPS MONDAY INTO
TUESDAY. ANY OF THESE SHOULD BE ENOUGH TO TRIGGER SOME LATE DAY
STORMS OVER THE WESTERN HIGH PLAINS GIVEN PROGGED INSTAB. TO VARIOUS
DEGREES THE UK/ETA/GFS ALL BRING ONE OF THESE WAVES INTO THE CNTL
PLAINS LATE MONDAY NIGHT WITH A SIMILAR SCENARIO APPEARING AGAIN
LATE TUESDAY. AT THIS TIME WILL LEAVE PCPN CHANCES FOR TUESDAY NIGHT
DUE TO TIMING/TRACK ISSUES. AS FOR MONDAY NIGHT WILL PLACE SMALL POPS
IN MY S/W WHERE BETTER EVENING INSTAB, SFC BOUNDARY AND MOISTURE
WILL BE PLACED.

DAYS 3-7...
THE LATEST RUNS OF THE ETA80, GFS, ECMWF, AND UKMET ALL SEEM TO
DIFFER AFTER ABOUT 84 HOURS.  THE GFS IS THE MOST CONSISTENT RUN TO
RUN MODEL, COMPARED TO YESTERDAYS 28/12Z RUN.  THE PLACEMENT OF THE
UPPER VORT MAXES/WAVES COMING UP AND OVER THE LARGE HIGH PRESSURE
SYSTEM ANCHORED OVER THE S.W. UNITED STATES IS THE MAIN MODEL
DIFFERENCE.  WILL BANK ON THE ETA80 BEING THE BEST WITH RESOLVING
THE PRECIPITATION FORECAST THROUGH WEDNESDAY, BUT FAVOR THE GFS
SOLUTION AFTERWARDS.  THERE WILL BE AT AT LEAST A LITTLE CHANCE
EITHER WAY, DRIER OR WETTER, FOR TUESDAY NIGHT AND WEDNESDAY AS
THOSE PERIODS APPROACH NEARER TERM.  AS FOR THE FRIDAY PERIOD, WILL
CHANGE POPS FROM 30 TO 20 PERCENT.  THE GFS IS STILL HINTING AT
ANOTHER SHORT WAVE ROTATING NW TO SE THROUGH CWA LATE FRIDAY, BUT
THE PATTERN OF THE CANADIAN SUGGESTS THIS SHORT WAVE MAY TRAVEL
FARTHER EAST INTO EASTERN KANSAS AND MISSOURI.  TEMPERATURES WERE
BASICALLY UNTOUCHED, JUST SMOOTHED OUT THE EXISTING MAX/MINS AND
ALIGNED THEM A BIT WITH SURROUNDING ISC GRIDS.

WILL ADJUST 8-10 DAY OUTLOOK TO NEAR AND NEAR NORMAL, AS THE IS SO
CLEAR SIGN HOW FAST THE S.W. HIGH PRESSURE SYSTEM WILL BREAK DOWN.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 89 62 90 / 20 00 00 00
GCK 58 88 61 88 / 20 00 20 00
EHA 60 88 59 86 / 20 00 20 00
LBL 60 89 61 88 / 20 10 20 00
HYS 59 88 60 88 / 20 00 00 00
P28 61 90 65 90 / 00 00 10 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

RB/TSB
Hazardous weather outlook, Aug 29, 5:00 AM CDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 29 2004

KSZ030-031-043>046-061>066-074>081-084>090-301000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON ALONG A CONVERGENCE
LINE FROM ELKHART, SYRACUSE, GARDEN CITY, AND TO SCOTT CITY. THEN
DURING THE EVENING COULD CONTINUE TO PROGRESS A BIT EASTWARD TOWARD
LIBERAL, DODGE CITY, AND HAYS. A FEW OF THESE STORMS MAY PUT OUT A
BRIEF WIND GUST TO 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

In the hours before

Local storm report, Aug 29, 8:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
857 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             13 SW SCOTT CITY        38.35N 101.08W
08/29/2004  1.75 INCH        SCOTT              KS   PUBLIC

&&

LACY
Local storm report, Aug 29, 9:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             8 WSW FRIEND            38.21N 101.05W
08/29/2004  1.25 INCH        FINNEY             KS   PUBLIC

&&

18
Local storm report, Aug 29, 9:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
912 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             4 NE UTICA              38.68N 100.12W
08/29/2004  0.88 INCH        NESS               KS   PUBLIC

&&

LACY
Local storm report, Aug 29, 9:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
919 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             10 N DEERFIELD          38.13N 101.13W
08/29/2004  1.00 INCH        KEARNY             KS   TRAINED SPOTTER

&&

LACY
Local storm report, Aug 29, 9:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 W HAYS                38.88N 99.34W
08/29/2004  1.75 INCH        ELLIS              KS   PUBLIC

0832 PM     HAIL             HAYS                    38.88N 99.32W
08/29/2004  1.75 INCH        ELLIS              KS   EMERGENCY MNGR

0840 PM     HAIL             4 W SHALLOW WATER       38.36N 100.98W
08/29/2004  1.50 INCH        SCOTT              KS   PUBLIC

0912 PM     HAIL             SHIELDS                 38.46N 99.08W
08/29/2004  0.75 INCH        RUSH               KS   TRAINED SPOTTER

0912 PM     HAIL             SHIELDS                 38.62N 100.45W
08/29/2004  0.75 INCH        LANE               KS   TRAINED SPOTTER

&&

18
Local storm report, Aug 29, 9:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             LA CROSSE               38.53N 99.31W
08/29/2004  0.88 INCH        RUSH               KS   LAW ENFORCEMENT

&&

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:21 PM CDTSevere Thunderstorm WarningDDCNess54 min
Aug 29, 7:32 PM CDTSevere Thunderstorm WarningDDCEllis58 min
Aug 29, 7:43 PM CDTSevere Thunderstorm WarningDDCLane62 min
Aug 29, 8:00 PM CDTSevere Thunderstorm WarningDDCScott60 min
Aug 29, 8:25 PM CDTSevere Thunderstorm WarningDDCFinney65 min
Aug 29, 8:27 PM CDTSevere Thunderstorm WarningDDCEllis63 min
Aug 29, 8:44 PM CDTSevere Thunderstorm WarningDDCLane46 min
Aug 29, 8:59 PM CDTSevere Thunderstorm WarningDDCKearny46 min
Aug 29, 9:07 PM CDTSevere Thunderstorm WarningDDCRush38 min
Aug 29, 9:44 PM CDTSevere Thunderstorm WarningDDCRush31 min
Aug 30, 1:43 AM CDTSevere Thunderstorm WarningDDCClark47 min
Aug 30, 4:35 AM CDTSevere Thunderstorm WarningDDCKiowa40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.